Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 22, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 24, 2024, 11:49 AM CST for Lamar County, Marion County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2024, 11:49 AM CST (17:49 UTC)
- Expired
- Jan 24, 2024, 12:30 PM CST
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lamar County, MS, Marion County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 4:50 AM CST, 6 hours 59 minutes earlier.
Area forecast discussion, Jan 24, 4:50 AM CST, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
450 AM CST Wed Jan 24 2024
...New DISCUSSION...
.DISCUSSION...
Issued at 450 AM CST Wed Jan 24 2024
Today through tonight: The flash flood and severe weather threats
continue in the near term with the only significant changes to
expand the flash flood watch and elevated flash flood threat area
for southeast portions of the forecast area, and to add a small
slight severe weather risk area for extreme southern portions
today.
A highly anomalous trough-to-ridge pattern across the southern
CONUS is supporting a long duration of deep south-southwest flow
aloft over the forecast area with highly favorable anticyclonic
upper jet entrance region dynamics persisting over the forecast
area through Thursday morning at least. Several perturbations
moving through will support repeated rounds of convective
rainfall, and climatologically maxed out precipitable water and
moisture transport will help make for high precipitation
efficiency and considerable rainfall rates.
In the simplest of terms, just where the most intense convective
rainfall trains for the longest duration will be critical to any
potential significant flash flood threats. Much of the CAM
guidance want to lock in deep convection closer to the coast in
the next 24 hr while other guidance keep moisture transport
relatively unimpeded as convective rainfall lines up more with the
synoptic boundary. It's possible some of the CAMs are over-
convecting and show convective outflow that is too strong,
especially given the strength of the SE ridge and anchoring of
the upper jet entrance region. It seems there will be somewhat of
a balance between synoptic/mesoscale influences, and the most
significant rainfall axis will likely set up se of the Natchez
Trace Corridor as the best balance between synoptic/mesoscale
influences sets up in that area. With all of that said,
confidence has increased for flash flooding across the I-59
corridor, and have expanded the flood watch and elevated flood
threats as previously mentioned. We will also be monitoring
southern/se portions of the area for increasing the threat level
to significant.
In terms of severe weather, deep layer wind shear will be strong
and supportive of organized convection, and it appears instability
could be sufficient for a few severe storms, especially from later
this morning through the afternoon. For our area, this is
primarily a marginal risk scenario, but the most recent SPC
outlook includes locations south of the hwy 84 corridor where low
level instability and shear appears sufficient for a low-end
tornado threat. /EC/
Thursday through Tuesday night...Showers and thunderstorms will
be ongoing on Thursday, as abundant moisture continues of another
strong short wave and cold front. Instability/shear will be
marginal, but a few strong to severe storms will be possible
Thursday morning into the afternoon hours. SPC has already issued
a marginal risk for Thursday, so will introduce a graphic for this
possibility. Flash flooding will also continue to be a risk and
the flash flood watch has been extended through Thursday. The
frontal boundary will move east of the area Thursday night along
with the bulk of the convection.
Drier air will briefly move in behind the boundary, but another
short wave will approach the area early on Friday, with increasing
chances of showers/storms mainly in the in the south. A much
stronger upper trough will move into the region Friday evening, with
widespread showers and thunderstorms developing and moving into the
area Friday night. A surface low will develop over south Mississippi
and track northeastward into Alabama Saturday morning into the
afternoon hours. The models suggest that the warm sector will stay
mainly over southeast Mississippi and with very little instability,
expect heavy rain to be the primary risk during this period.
Drier/cooler air will build in behind the system Saturday night into
Sunday, with highs on Sunday in the low to mid 50s. Surface high
pressure ridging will strengthen across the region Sunday night into
Monday and continue through the end of the period./15/
&&
.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Tue Jan 23 2024
IFR cigs were being observed across the south and cntrl TAF sites
while MVFR cigs were observed in the north. Local radars showed
an area of RA over the NW that wl continue to spread across the
region through Wednesday. TSRA wl be psbl tonight over the nw half
of the area as well. Cigs and vsbys are expected to to IFR as the
RA spreads across the area with IFR conditions prevailing
areawide by 12Z and continuing through the end of the TAF period.
/22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 69 62 71 57 / 100 100 90 50
Meridian 69 61 72 58 / 100 90 100 70
Vicksburg 69 61 70 53 / 100 90 80 30
Hattiesburg 71 62 74 60 / 100 80 90 70
Natchez 70 61 71 56 / 100 90 80 40
Greenville 66 59 67 49 / 100 90 70 10
Greenwood 67 61 68 52 / 100 100 90 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Thursday morning for MSZ018-019-025-034-035-
040-041.
Flood Watch from noon CST today through Thursday afternoon for
MSZ026>033-036>039-042>066-072>074.
LA...Flood Watch through Thursday morning for LAZ007>009-015-016-
023>026.
AR...Flood Watch through Thursday morning for ARZ074-075.
&&
EC/15/22In the hours before
Local storm report, Jan 24, 10:25 AM CST, 1 hour 24 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Jackson MS
1025 AM CST Wed Jan 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Rain 7 NE Kirby 31.59N 90.90W
01/24/2024 M7.48 inch Franklin MS Mesonet
Updates previous rain report from 7 NE
Kirby. 7.14 inches of rain measured by CWOP
site N5PA-2, with rain continuing to fall.
Most of this has fallen since 6am.
&&
NFLocal storm report, Jan 24, 10:29 AM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1029 AM CST Wed Jan 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM Rain 5 SW Clear Branch 32.02N 90.26W
01/24/2024 M5.05 inch Copiah MS Public
Total since midnight at personal weather
station site KMSCRYST15. Most of the rain
fell between 645 to 945 am. Rain was
continuing to fall.
&&
NFLocal storm report, Jan 24, 10:37 AM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1037 AM CST Wed Jan 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM Rain 2 SE Brandon 32.25N 89.97W
01/24/2024 E3.32 inch Rankin MS Public
Rainfall since midnight at personal weather
station KMSBRAND196. Most rain fell between
7 to 9 AM. Rain was continuing to fall.
&&
NFLocal storm report, Jan 24, 10:54 AM CST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1054 AM CST Wed Jan 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Flash Flood Branch 32.43N 89.71W
01/24/2024 Scott MS Emergency Mngr
Water was over Hwy 481 for a short period of
time.
&&
CESpecial weather statement, Jan 24, 11:01 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
1101 AM CST Wed Jan 24 2024
MSZ056-057-241730-
Smith MS-Jasper MS-
1101 AM CST Wed Jan 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JASPER AND
SOUTHEASTERN SMITH COUNTIES THROUGH 1130 AM CST...
At 1100 AM CST, Doppler radar was tracking a strong thunderstorm near
Center Ridge, or 9 miles southeast of Raleigh, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bay Springs and Sylvarena around 1105 AM CST.
Louin and Turnerville around 1115 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3183 8946 3194 8953 3217 8927 3189 8914
TIME...MOT...LOC 1700Z 240DEG 31KT 3192 8944
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NFLocal storm report, Jan 24, 11:25 AM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1125 AM CST Wed Jan 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM Flash Flood 3 E Harrisville 31.97N 90.02W
01/24/2024 Simpson MS Law Enforcement
Hwy 540 W flooded with water across the
roadway.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 6:19 AM CST | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 6 hr |
| Jan 24, 6:33 AM CST | Special Weather Statement | JAN | Madison, Rankin | 27 min |
| Jan 24, 7:24 AM CST | Special Weather Statement | JAN | Attala, Leake, Scott | 66 min |
| Jan 24, 8:26 AM CST | Flash Flood Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln, Simpson | 9 hr |
| Jan 24, 9:23 AM CST | Flash Flood Warning | JAN | Leake, Rankin, Scott, Simpson, Smith | 6 hr |
| Jan 24, 9:26 AM CST | Flash Flood Warning | JAN | Copiah, Covington, Franklin, Jefferson Davis, Lawrence, Lincoln and 2 more | 6 hr |
| Jan 24, 9:37 AM CST | Special Weather Statement | JAN | Simpson, Smith | 38 min |
| Jan 24, 10:15 AM CST | Special Weather Statement | JAN | Newton | 45 min |
| Jan 24, 11:01 AM CST | Special Weather Statement | JAN | Smith | 29 min |
| Jan 24, 11:15 AM CST | Severe Thunderstorm Warning | JAN | Jasper, Smith | 45 min |
| Jan 24, 12:11 PM CST | Special Weather Statement | JAN | Covington | 34 min |
| Jan 24, 12:31 PM CST | Flash Flood Warning | JAN | Jasper, Lauderdale, Newton | 6 hr |
| Jan 24, 1:04 PM CST | River Flood Warning | JAN | Noxubee | 3 days |
| Jan 24, 2:06 PM CST | River Flood Warning | JAN | Franklin | 21 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.